Alert archive / South Carolina / Tornado Warnings in 1998
Tornado Warning 29, NWS Wilmington, NC
NWS Wilmington, NC issued this tornado warning at Sep 3, 1998, 1:55 PM EDT for Williamsburg County, South Carolina. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 3, 1998, 1:55 PM EDT (17:55 UTC)
- Expired
- Sep 3, 1998, 2:25 PM EDT
- In force
- 30 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
County Williamsburg County, SC
The radar
The Wilmington radar (KLTX), 127 km from the middle of the area, began a volume at 17:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 3, 9:45 AM EDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 5.9 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 182 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 528 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 288 m²/s²
- 0-3 km storm-relative helicity
- 433 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
448
WFUS1 KILM 031756 RRA
TORILM
SCC089-031825-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
155 PM EDT THU SEP 3 1998
THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A...
* TORNADO WARNING FOR...
SOUTHERN WILLIAMSBURG COUNTY IN NORTHEASTERN SOUTH CAROLINA
* UNTIL 225 PM EDT
* AT 152 PM EDT... DOPPLER RADAR INDICATED A DEVELOPING TORNADO 29
MILES WEST OF GEORGETOWN OR 8 MILES SOUTHWEST OF TRIO MOVING
NORTH AT 40 MPH.
* THE TORNADO WILL BE IN THE VICINITY OF...
TRIO BY 200 PM EDT
SALTERS BY 210 PM EDT
KELLEHAN CROSSROADS BY 210 PM EDT
IF YOU ARE IN THE PATH OF A TORNADO...GO TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF A BUILDING. AVOID WINDOWS. IF CAUGHT OUTSIDE...LAY
DOWN IN A DITCH AND COVER YOUR HEAD WITH YOUR HANDS.What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this tornado warning went out at Sep 3, 10:40 AM EDT, 3 hours 15 minutes earlier.
Area forecast discussion, Sep 3, 10:40 AM EDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 1040 AM EDT THU SEP 3 1998 RAH: UP POPS TO NEAR CATEGORICAL ALL AREAS THIS AFTN AND LOW MAX TEMPS. DISCUSSION: EARL MOVING MUCH FASTER THAN FCST AND RAIN WILL BE WIDESPREAD OVER MOST OF COAST BY EVE. FAST MOVEMENT OF STORM WILL PRECLUDE EXCESSIVELY HEAVY RAINS AND WITH HIGH FF GDNC VALUES... BELIEVE FF WATCH NOT NEEDED THIS AREA. CWA WILL BE IN FAVORABLE AREA FOR TORNADO DEVELOPMENT THIS AFTN AND EVE. CWF: PER COORD WITH ILM AND RAH...RAISE SCA FOR HAT S WITH BEEF UP OF WORDING ON WINDS AND SEAS. CAN HOLD OFF ON SCA FOR N COAST UNTIL AFTN PKG. .MHX...SCA S OF CAPE HATTERAS TO SURF CITY. JBM
In the hours before
Special weather statement, Sep 3, 11:20 AM EDT, 2 hours 35 minutes before
AMZ250-252-254-256-NCZ087-096-097-099>101-SCZ017-023-024-032>034- 039-046-041015- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 1120 AM EDT THU SEP 3 1998 THIS OUTLOOK IS FOR NORTHEASTERN SOUTH CAROLINA AND SOUTHEASTERN NORTH CAROLINA THROUGH EARLY FRIDAY. HAZARDOUS WEATHER... SEVERE THUNDERSTORMS WITH DAMAGING WIND AND TORNADOES POSSIBLE THIS AFTERNOON AND TONIGHT. SKYWARN SPOTTERS... NETWORK ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND TONIGHT. SYNOPSIS... A LOW PRESSURE AREA...TROPICAL STORM EARL...WAS LOCATED NEAR MACON GEORGIA LATE THIS MORNING. EARL IS EXPECTED TO MOVE NORTHEAST AROUND 20 MPH THROUGH TONIGHT. BANDS OF RAIN AND THUNDERSTORMS ASSOCIATED WITH EARL WILL AFFECT NORTHEAST SOUTH CAROLINA AND SOUTHEAST NORTH CAROLINA THROUGH TONIGHT. SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND TORNADOES ARE POSSIBLE WITHIN THESE BANDS OF RAIN AND THUNDERSTORMS. IN ADDITION...RAINFALL OF TWO TO FOUR INCHES...WITH LOCALLY HIGHER AMOUNTS...COULD RESULT IN FLOODING THIS AFTERNOON AND TONIGHT. RAN
Special weather statement, Sep 3, 11:20 AM EDT, 2 hours 35 minutes before
AMZ250-252-254-256-NCZ087-096-097-099>101-SCZ017-023-024-032>034- 039-046-041015- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 1120 AM EDT THU SEP 3 1998 THIS OUTLOOK IS FOR NORTHEASTERN SOUTH CAROLINA AND SOUTHEASTERN NORTH CAROLINA THROUGH EARLY FRIDAY. HAZARDOUS WEATHER... SEVERE THUNDERSTORMS WITH DAMAGING WIND AND TORNADOES POSSIBLE THIS AFTERNOON AND TONIGHT. SKYWARN SPOTTERS... NETWORK ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND TONIGHT. SYNOPSIS... A LOW PRESSURE AREA...TROPICAL STORM EARL...WAS LOCATED NEAR MACON GEORGIA LATE THIS MORNING. EARL IS EXPECTED TO MOVE NORTHEAST AROUND 20 MPH THROUGH TONIGHT. BANDS OF RAIN AND THUNDERSTORMS ASSOCIATED WITH EARL WILL AFFECT NORTHEAST SOUTH CAROLINA AND SOUTHEAST NORTH CAROLINA THROUGH TONIGHT. SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND TORNADOES ARE POSSIBLE WITHIN THESE BANDS OF RAIN AND THUNDERSTORMS. IN ADDITION...RAINFALL OF TWO TO FOUR INCHES...WITH LOCALLY HIGHER AMOUNTS...COULD RESULT IN FLOODING THIS AFTERNOON AND TONIGHT. RAN
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 3, 2:11 PM EDT | Tornado Warning | ILM | Georgetown | 34 min |
Nearby
Tornado Warnings in South Carolina, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.